HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS
Back to Search Results |
| Model Number |
1103 |
| Medical Device Problem Codes |
Electrical /Electronic Property Problem (1198); Pumping Stopped (1503); Material Too Rigid or Stiff (1544); Battery Problem (2885); Contamination /Decontamination Problem (2895); Material Integrity Problem (2978); Power Problem (3010); Pumping Problem (3016)
| Health Effect - Clinical Codes |
Muscle Weakness/Atrophy (1967); Ischemia Stroke (4418); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
01/09/2026
Type of Reportable Event
Death
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.H6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products: d1: heartware ventricular assist system - boot cover d4: model#: 1175 / catalog #: 1175 / expiration date: dd-mmm-yyyy / serial or lot#: xxxx d9: no h3: no h4: mfg date: dd-mmm-yyyy h5: no d1: controller d4: model#: 1420 / catalog #: 1420 / expiration date: 30-nov-2021 / serial#: (b)(6) d9: no h3: no h4: mfg date: 17-nov-2020 h5: no d1: controller d4: model#: 1420 / catalog #: 1420 / expiration date: 28-feb-2022 / serial#: (b)(6) d9: no h3: no h4: mfg date: dd-mmm-05-feb-2021 h5: no.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
It was reported that a patient with an implanted ventricular assist device (vad) experienced an electrical fault, which led to hospital admission.The patient initially presented with a controller fault alarm, attributed to the internal battery reaching end of life.During the attempted controller exchange, the driveline (dl) cover was stuck, resulting in damage to the driveline, driveline sheath, and strain relief.After the controller exchange, electrical fault alarms persisted due to partially connected vad.Debris was observed in the dl connector of the replacement controller.The vad stopped during the event, and intravenous access was established with dobutamine available in the room, though no medication was administered.The patient was transferred to another hospital.Logfiles were downloaded and the data revealed multiple high watt alarms, several vad¿s disconnect alarms, and an unexpected loss of power.The dl cover was removed.A dl sheath and strain relief repair were performed.The dl was repaired from connector to point of securement near the exit site.It was noted that the patient received new batteries.The vad and dl remain in use, and the controlle r was exchanged.
Event or Problem Description
It was further reported that while the patient was hospitalized experienced left sided weakness - facial droop and arm weakness, a c omputed tomography (ct) scan was performed with no findings.A week later the patient became unresponsive requiring intubation, ct was repeated and showed an ischemic stroke with midline shift, no interventions were planned.The vad was turned off and the patient subsequently died.The cause of death was stroke.
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information received.Updated b2, b5, h6 and additional codes block.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Product event summary: two (2) controllers (b)(6) were returned for evaluation.The pump (b)(6) and the driveline boot cover (lot no.R011226) were not returned for evaluation.A review of the (b)(6)¿s and the driveline boot cover¿s manufacturing documentation confirmed that the associated devices met all requirements for release.A review of the manufacturing documentation associated with the controllers was not performed for the as the reported event and associated analysis results are not related to a manufacturing or servicing issue.Review of (b)(6)¿s service history records indicated that the device was previously serviced, and the repair actions were verified.There was no evidence that driveline boot cover had previously been serviced.Various analyses were conducted and reviewed in order to evaluate the performance of the returned devices in relation to the reported event.Various analyses were conducted and reviewed in order to evaluate the performance of the returned devices in relation to the reported event.Failure analysis of (b)(6) revealed that the device passed functional testing.Visual inspection revealed contamination within both power ports, the serial port and the pump connector.Internal visual inspection revealed no anomalies.Log file analysis associated with (b)(6) revealed one (1) controller power up event without an associated motor start event logged on (b)(6) 2026 at 04:07:32.Review of the event log file revealed that, prior to the power up event, the controller last had power on (b)(6) 2022.Review of the data log file revealed that the controller was not in use prior to the reported event, indicating that the controller power up event occurred during a controller exchange.One (1) vad disconnect alarm was logged on (b)(6) 2026 at 04:07:43, indicating that the controller was powered on without the driveline connected.Three (3) additional vad disconnect alarms were logged between 04:12:58 and 04:15:04, following additional controller power-up events.The vad disconnect alarm cleared at 04:17:08, indicating that the driveline was connected to the controller.Once the vad disconnect alarm cleared, a successful motor start event was recorded at 04:17:18.Log file analysis associated with (b)(6) also revealed four (4) electrical fault alarms logged on (b)(6) 2026 between 05:35:05 and 06:15:21, due to an open phase in the rear stator, resulting in single stator operation.This likely triggered the s ubsequent high watt alarms at 06;15: 26 and 06:18:18, due to the increased power consumption required to run on a single stator.Three (3) additional electrical fault alarms were then logged on (b)(6) 2026 between 06:26:48 and 06:30:35, due to an open phase in the rear stator, resulting in single stator operation.An additional vad disconnect alarm was logged on at 18:41:02.Due to a physical disconnection of the driveline from the controller, likely due to troubleshooting.In addition, log file analysis revealed that the controller had been in use for more than two (2) years.Visual inspection associated with (b)(6) revealed contamination within both power ports and the serial port, as well as a missing serial port cap.The missing serial port cap is an additional observation unrelated to the reported event, likely due to the handling of the device.Internal inspection revealed no anomalies.An internal inspection revealed a crack on a standoff post the controller housing.This is an additional finding not related to the reported event.Based on an investigation, the root cause of the standoff post crack was determined to be due to mineral oil applied to the controller¿s internal main gasket and/or to the silicone adhesive applied around the controller¿s internal battery coming into contact with the standoff post.The mineral oil and/or silicone adhesive contributed to environmental stress cracking.Capa pr00517125 is investigating this issue.During the functional testing, a controller fault alarm was triggered, indicating an issue with the internal battery.Internal inspection revealed that the internal nickel-metal hydride (nimh) battery, which powers the no power alarm, was swollen.After the internal battery was replaced, the controller performed as intended.Log file analysis revealed that (b)(6) was the primary controller, initially in use during the reported event date.Log file analysis associated with (b)(6) revealed a controller power-up event, with an associated motor start event, logged on (b)(6) 2026 at 02:45:22, indicating a loss of power to the controller.The data point recorded prior to the loss of power revealed that (b)(6) was connected to power port one (1) with 24% relative state of charge (rsoc) and (b)(6) was connected to power port two (2) with 24% rsoc.The data point recorded after the loss of power revealed that (b)(6) was connected to power port one (1) and no power source was connected to power port two (2).The controller was without power for twenty-one (21) seconds.No anomalies were observed leading up to the loss of power.Additionally, log file analysis revealed one (1) controller fault alarm logged on (b)(6) 2026 at 03:31:55, indicating an issue with the internal battery.Log file analysis further revealed one (1) vad disconnect alarm logged on (b)(6) 2026 at 03:47:35, indicating a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.Four (4) additional vad disconnect alarms were logged on (b)(6) 2026 between 05:26:05 and 05:33:08, following five (5) controller power-up events without an associated motor start event between 05:25:57 and 13:19:53, indicating that the controller was powered on without the driveline connected, likely due to a trouble shooting and/or a controller exchange.In addition, log file analysis revealed that the controller had been in use for more than two (2) years.Log file analysis associated with (b)(6) revealed one (1) controller power up event without an associated motor start event logged on (b)(6) 2026 at 16:29:39.Review of the event log file revealed that, prior to the power up event, the controller last had power on (b)(6) 2025.Review of the data log file revealed that the controller was not in use prior to the reported event, indicating that the controller power up event occurred during a controller exchange.A successful motor start event was recorded at 17:56:29.Analysis of the event log file revealed that the date, patient id, pump id, and speed were set prior to the initial power-up event and the motor start event.On-site inspection of the driveline cable, as well as visual evidence provided by the site, revealed damage to a previous sheath repair and additional damage to the driveline strain relief.On-site inspection of the driveline boot cover also revealed that the boot cover was hardened.As a result, the reported events were confirmed.Based on the available information, the device may have caused or contributed to the reported event.Of note, information received from the site indicated that the patient's cause of death was stroke.A driveline sheath repair, a driveline strain relief repair, including a rebuild of the strain relief, and a driveline cover removal was performed to mitigate the conditions reported.Based on the available information, the most likely root cause of the strain relief repair damage and the driveline sheath repair damage may be attributed to handling during the controller exchange, as described in the event details.Based on historical review of similar events, a possible root cause of the hardened driveline boot cover event can be attributed, but not limited, to leaching of the plasticizer from the material and/or degradation of the material, resulting in hardening and shrinkage.Capa pr00536773 is further investigating this issue.Based on risk documentation and the available information, a possible root cause of the electrical fault alarms can be attributed, but not limited, to contamination by foreign material of the driveline connector and/or a marginal driveline connection.The most likely root cause of the high watt alarms can be attributed to the i ncreased power consumption required to run on a single stator.The most likely root cause of the vad disconnect alarms can be attributed to powering up the controller without the driveline connected and/or a physical disconnection of the driveline from the controller.The most likely root cause of the loss of power to the controller involving (b)(6) can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.The most likely root cause of the reported controller fault alarm event can be attributed to a reduced charge capacity of the internal nimh battery.Capa pr00492825 investigated internal battery issues with controller 2.0.Even though this capa is closed, (b)(6) falls within the bounds of this capa.The most likely root cause of the observed contamination events involving (b)(6) and (b)(6) can be attributed to the handling of the device.Per the instructions for use, neurological dysfunction and death are known potential complication associated with the implantation of a vad.There was no evidence that the patient had a history of neurological dysfunction events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Additional products: driveline cover serial or lot#: (b)(6) h6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products: controller serial or lot#: (b)(6) h6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products: controller serial or lot#: (b)(6) h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
A supplemental report is being submitted for investigation completion.Product event summary: two (2) controllers (b)(6) were returned for evaluation.The pump (b)(6) and the driveline boot cover (lot no.R011226) were not returned for evaluation.A review of the (b)(6) and the driveline boot cover¿s manufacturing documentation confirmed that the associated devices met all requirements for release.A review of the manufacturing documentation associated with the controllers was not performed for the as the reported event and associated analysis results are not related to a manufacturing or servicing issue.Review of (b)(6) service history records indicated that the device was previously serviced, and the repair actions were verified.There was no evidence that driveline boot cover had previously been serviced.Various analyses were conducted and reviewed in order to evaluate the performance of the returned devices in relation to the reported event.Failure analysis of (b)(6) revealed that the device passed functional testing.Visual inspection revealed contamination within both power ports, the serial port and the pump connector.The observed contamination in power ports and serial port are additional findings not related to the reported event and likely due to the handling of the device.Internal visual inspection revealed no anomalies.Log file analysis associated with (b)(6) revealed one (1) controller power up event without an associated motor start event logged on 09/jan/2026 at 04:07:35.Review of the event log file revealed that, prior to the power up event, the controller last had power on (b)(6) 2022.Review of the data log file revealed that the controller was not in use prior to the reported event, indicating that the controller power up event occurred during a controller exchange.One (1) vad disconnect alarm was logged on (b)(6) 2026 at 04:07:43, indicating that the controller was powered on without the driveline connected.Three (3) additional vad disconnect alarms were logged between 04:12:58 and 04:15:04, following additional controller power-up events.The vad disconnect alarm cleared at 04:17:08, indicating that the driveline was connected to the controller.Once the vad disconnect alarm cleared, a successful motor start event was recorded at 04:17:18.Log file analysis associated with (b)(6) also revealed four (4) electrical fault alarms logged on (b)(6) 2026 between 05:35:05 and 06:15:21, due to an open phase in the rear stator, resulting in single stator operation.This likely triggered the subsequent high watt alarms at 06; 15:26 and 06:18:18, due to the increased power consumption required to run on a single stator.Three (3) additional electrical fault alarms were then logged on (b)(6) 2026 between 06:26:48 and 06:30:35, due to an open phase in the rear stator, resulting in single stator operation.An additional vad disconnect alarm was logged on at 18:41:02.Due to a physical disconnection of the driveline from the controller, likely due to troubleshooting.In addition, log file analysis revealed that the controller had been in use for more than two (2) years.Visual inspection associated with (b)(6) revealed contamination within both power ports and the serial port, as well as a missing serial port cap.These are additional observations not related to the reported event and likely due to the handling of the device.An internal inspection revealed a crack on a standoff post within the controller housing.This is an additional finding not related to the reported event.Based on an investigation, the root cause of the standoff post crack was determined to be due to mineral oil applied to the controller¿s internal main gasket and/or to the silicone adhesive applied around the controller¿s internal battery coming into contact with the standoff post.The mineral oil and/or silicone adhesive contributed to environmental stress cracking.Capa: pr00517125 is investigating this issue.During the functional testing, a controller fault alarm was triggered, indicating an issue with the internal battery.Internal inspection revealed that the internal nickel-metal hydride (nimh) battery, which powers the no power alarm, was swollen.After the internal battery was replaced, the controller performed as intended.Log file analysis revealed that (b)(6) was the primary controller, initially in use during the reported event date.Log file analysis associated with (b)(6) revealed a controller power-up event, with an associated motor start event, logged on 09/jan/2026 at 02:45:22, indicating a loss of power to the controller.The data point recorded prior to the loss of power revealed that (b)(6) was connected to power port one (1) with 24% relative state of charge (rsoc) and (b)(6) was connected to power port two (2) with 24% rsoc.The data point recorded after the loss of power revealed that (b)(6) was connected to power port one (1) and no power source was connected to pow er port two (2).The controller was without power for approximately sixteen (16) seconds.No anomalies were observed leading up to the loss of power.Additionally, log file analysis revealed one (1) controller fault alarm logged on (b)(6) 2026 at 03:31:55, indicating an issue with the internal battery.Log file analysis further revealed one (1) vad disconnect alarm logged on (b)(6) 2026 at 03:47:35, indicating a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.Four (4) additional vad disconnect alarms were logged on (b)(6) 2026 between 05:26:05 and 05:33:08, following five (5) controller power-up events without an associated motor start event between 05:25:57 and 13:19:53, indicating that the controller was powered on without the driveline connected, likely due to a trouble shooting and/or a controller exchange.In addition, log file analysis revealed that the controller had been in use for more than two (2) years.Log file analysis associated with (b)(6) revealed one (1) controller power up event without an associated motor start event logged on 09/jan/2026 at 16:29:39.Review of the event log file revealed that, prior to the power up event, the controller last had power on (b)(6) 2025.Review of the data log file revealed that the controller was not in use prior to the reported event, indicating that the controller power up event occurred during a controller exchange.A successful motor start event was recorded at 17:56:29.Analysis of the event log file revealed that the date, patient id, pump id, and speed were set prior to the initial power-up event and the motor start event.On-site inspection of the driveline cable, as well as visual evidence provided by the site, revealed damage to a previous sheath repair and additional damage to the driveline strain relief.On-site inspection of the driveline boot cover also revealed that the boot cover was hardened.As a result, the reported events were confirmed.Based on the available information, the device may have caused or contributed to the reported event.Of note, information received from the site indicated that the patient's cause of death was stroke.A driveline sheath repair, a driveline strain relief repair, including a rebuild of the strain relief, and a driveline cover removal was performed to mitigate the conditions reported.Based on the available information, the most likely root cause of the strain relief repair damage and the driveline sheath repair damage may be attributed to handling during the controller exchange, as described in the event details.Based on historical review of similar events, a possible root cause of the hardened driveline boot cover event can be attributed, but not limited, to leaching of the plasticizer from the material and/or degradation of the material, resulting in hardening and shrinkage.Capa: pr00536773 is further investigating this issue.Based on risk documentation and the available information, a possible root cause of the electrical fault alarms can be attributed, but not limited, to contamination by foreign material of within the pump connector.Capa: pr00375742 investigated issues related to connector contamination leading to electrical faults.Even though this capa is closed, (b)(6) falls within the bounds of this capa.The most likely root cause of the high watt alarms can be attributed to the increased power consumption required to run on a single stator.The most likely root cause of the vad disconnect alarms can be attributed to powering up the controller without the driveline connected and/or a physical disconnection of the driveline from the controller.The most likely root cause of the loss of power to the controller involving (b)(6) can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa: pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.The most likely root cause of the reported controller fault alarm event can be attributed to a reduced charge capacity of the internal nimh battery.Capa: pr00492825 investigated internal battery issues with controller 2.0.Even though this capa is closed, (b)(6) falls within the bounds of this capa.The most likely root cause of the observed contamination events involving (b)(6) can be attributed to the handling of the device.Per the instructions for use, neurological dysfunction and death are known potential complication associated with the implantation of a vad.There was no evidence that the patient had a history of neurological dysfunction events.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Additional products: driveline cover serial or lot#: (b)(6) h6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products: controller serial or lot#: (b)(6) h6: the codes present in section h6 correspond to components/products that comprise the reported event.Additional products: controller serial or lot#: (b)(6) h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
A supplemental report is being submitted as additional information has being received for this event and sections have been updated.Additional products: d1: heartware ventricular assist system ¿ driveline cover d4: model #:1175/ catalog #:1175 / expiration date: / serial or lot#: (b)(6), d9: no h3: no h4: mfg date: h5: yes.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.